Communications in Mathematical Physics

, Volume 161, Issue 2, pp 335–364 | Cite as

Invariants of the length spectrum and spectral invariants of planar convex domains

  • Georgi Popov


This paper is concerned with a conjecture of Guillemin and Melrose that the length spectrum of a strictly convex bounded domain together with the spectra of the linear Poincaré maps corresponding to the periodic broken geodesics in Ω determine uniquely the billiard ball map up to a symplectic conjugation. We consider continuous deformations of bounded domainsΩ s ,s∈[0, 1], with smooth boundaries and suppose thatΩ0 is strictly convex and that the length spectrum does not change along the deformation. We prove thatΩ0 is strictly convex for anys along the deformation and that for different values of the parameters the corresponding billiard ball maps are symplectically equivalent to each other on the union of the invariant KAM circles. We prove as well that the KAM circles and the restriction of the billiard ball map on them are spectral invariants of the Laplacian with Dirichlet (Neumann) boundary conditions for suitable deformations of strictly convex domains.


Boundary Condition Neural Network Statistical Physic Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Amiran, E.: Caustics and evolutes for convex planar domains. J. Diff. Geom.28, 2, 345–358 (1988)Google Scholar
  2. 2.
    Anderson, K., Melrose, R.: The propagation of singularities along gliding rays. Invent. Math.41, 197–232 (1977)Google Scholar
  3. 3.
    Cardoso, F., Popov, G.: Rayleigh quasimodes in linear elasticity. Commun. Partial Differ. Equations17, 1327–1367 (1992)Google Scholar
  4. 4.
    Colin de Verdière, Y.: Sur les longueurs des trajectoires périodiques d'un billiard. In: Dazord, P., Desolneux-Moulis, N. (eds.) Géométrie Symplectique et de Contact: Autour du Théorème de Poincaré-Birkhoff. Travaux en Cours, Sém. Sud-Rhodanien de Géométrie III, Paris: Herman 1984, pp. 122–139Google Scholar
  5. 5.
    Colin de Verdière, Y.: Quasi-modes sur les varietes Riemanniennnes. Invent. Math.43, 15–52 (1977)Google Scholar
  6. 6.
    Douady, R.: Une démonstration directe de l'équivalence des théorèmes de tores invariants pour difféomorphismes et champs de vecteurs. C. R. Acad. Sci., Paris, Ser. A.295, 201–204 (1982)Google Scholar
  7. 7.
    Duistermaat, J.: Oscillatory integrals, Lagrange immersions and infolding of singularities. Commun. Pure Appl. Math.27, 207–281 (1974)Google Scholar
  8. 8.
    Fransçoise, J.P., Guillemin, V.: On the period spectrum of a symplectic map. J. Funct. Anal.100, 317–358 (1991)Google Scholar
  9. 9.
    Guillemin, V., Melrose, R.: A cohomological invariant of discrete dynamical systems. In: Putzer, P., Feher, F. (eds.): Christoffel Centennial Volume, Basel: Birkhäuser 1981, pp. 672–679Google Scholar
  10. 10.
    Guillemin, V., Melrose, R.: The Poisson summation formula for manifolds with boundary. Adv. Math.32, 204–232 (1979)Google Scholar
  11. 11.
    Hörmander, L.: The analysis of linear partial differential operators. III, IV. Berlin, Heidelberg, New York: Springer 1985Google Scholar
  12. 12.
    Kac, M.: Can one hear the shape of a drum. Am. Math. Soc. Monthly.73, 4, Part II, 1–23 (1966)Google Scholar
  13. 13.
    Kovachev, V., Popov, G.: Invariant tori for the billiard ball map. Trans. Am. Math. Soc.317, 45–81 (1990)Google Scholar
  14. 14.
    Lazutkin, V.: The existence of caustics for a billiard problem in a convex domain. Math. USSR Izv.7, 185–214 (1973)Google Scholar
  15. 15.
    de la Llave, R., Marco, J., Moriyón, R.: Canonical perturbation of Anosov systems and regularity results for the Livsic cohomology equations. Ann. Math.123, 537–611 (1986)Google Scholar
  16. 16.
    Marvizi, Sh., Melrose, R.: Spectral invariants of convex planar regions. J. Differ. Geom.17, 475–502 (1982)Google Scholar
  17. 17.
    Moser, J.: On invariant curves of area preserving mappings of an annulus. Nachr. Akad. Wiss. Götingen Math. Phys. 1–20 (1962)Google Scholar
  18. 18.
    Petkov, V., Stojanov, L.: Geometry of reflecting rays and inverse spectral results. New York: Wiley 1992Google Scholar
  19. 19.
    Pöschel, J.: Integrability of Hamiltonian systems on Cantor sets. Commun. Pure Appl. Math.35, 653–696 (1982)Google Scholar
  20. 20.
    Popov, G.: Glancing hypersurfaces and length spectrum invariants, Preprint (1990)Google Scholar
  21. 21.
    Popov, G.: Length spectrum invariants of Riemannian manifolds. Math. Z.213, 311–351 (1993)Google Scholar
  22. 22.
    Soga, H.: Oscillatory integrals with degenerate stationary points and their application to the scattering theory. Commun. Partial Differ. Equations6, 273–287 (1981)Google Scholar

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • Georgi Popov
    • 1
    • 2
  1. 1.Institute of MathematicsBulgarian Academy of SciencesBG-SofiaBulgaria
  2. 2.Fachbereich MathematikTechnische Hochschule DarmstadtDarmstadtGermany

Personalised recommendations